Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Dodge City, KS

February 16, 200927 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 16, 2009, 3:37 PM CST for 27 counties in Kansas. It took effect at Feb 17, 2009, 12:00 PM CST. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2009, 3:37 PM CST (21:37 UTC)
In effect from
Feb 17, 2009, 12:00 PM CST
Expired
Feb 17, 2009, 8:00 PM CST
In force
8 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 1:07 PM CSTNON-TSTM WND GST 59Elkhart, KSTHE REPORT WAS AT ELKHART MIDDLE SCHOOL.
Feb 17, 3:35 PM CSTNON-TSTM WND GST 62Liberal, KS
Feb 17, 3:50 PM CSTNON-TSTM WND DMGLiberal, KSA COUNTY OFFICIAL REPORTED CABLE TV LINES BLOWN DOWN, BUT NOTHING MAJOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 162137
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CST MON FEB 16 2009

...EXTREME WILDFIRE CONDITIONS ARE EXPECTED TUESDAY...

.A STRONG UPPER LEVEL DISTURBANCE, RAPIDLY DEVELOPING SURFACE LOW
PRESSURE, AND VERY DRY AIR WILL LEAD TO EXTREME WILDFIRE CONDITIONS
TUESDAY AFTERNOON. INCREASING WESTERLY WINDS IN THE 25 TO 35 MPH
RANGE AND HIGHER GUSTS OF 35 TO 50 MPH, IN COMBINATION WITH
TEMPERATURES IN THE UPPER 60S AND LOW 70S WILL DRIVE RELATIVE
HUMIDITIES UNDER 20 PERCENT, AND IN SOME AREAS, WELL BELOW 15
PERCENT.

KSZ043>046-061>066-074>081-084>090-170545-
/O.UPG.KDDC.FW.A.0004.090217T1800Z-090218T0000Z/
/O.NEW.KDDC.FW.W.0005.090217T1800Z-090218T0000Z/
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
337 PM CST MON FEB 16 2009 /237 PM MST MON FEB 16 2009/

...RED FLAG WARNING IN EFFECT FROM 12 PM CST /11 AM MST/ TO 6 PM
CST /5 PM MST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM CST /11 AM MST/ TO 6 PM
CST /5 PM MST/ TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

GUSTY SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50
MPH...ALONG WITH RELATIVE HUMIDITIES FALLING INTO THE 8 TO 15
PERCENT RANGE...WILL CREATE VERY FAVORABLE WILDFIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT EXTREME FIRE WEATHER CONDITIONS ARE EITHER
OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KSZ030-031-170545-
/O.CON.KDDC.FW.A.0004.090217T1800Z-090218T0000Z/
TREGO-ELLIS-
337 PM CST MON FEB 16 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON. 

GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 
MPH...ALONG WITH RELATIVE HUMIDITIES FALLING INTO THE 10 TO 20
PERCENT RANGE...MAY CREATE EXTREME WILDFIRE CONDITIONS.

A FIRE WEATHER WATCH MEANS THAT EXTREME FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

$$

RUSSELL
6 follow-up statements
000 
WWUS83 KDDC 170320
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CST MON FEB 16 2009

...EXTREME WILDFIRE CONDITIONS ARE EXPECTED TUESDAY...

.A STRONG UPPER LEVEL DISTURBANCE...A RAPIDLY DEVELOPING SURFACE
LOW PRESSURE...AND VERY DRY AIR WILL LEAD TO EXTREME WILDFIRE
CONDITIONS TUESDAY AFTERNOON. INCREASING WESTERLY WINDS IN THE 25
TO 35 MPH RANGE AND HIGHER GUSTS TO NEAR 50 MPH...IN COMBINATION
WITH TEMPERATURES IN THE UPPER 60S TO LOWER 70S WILL DRIVE RELATIVE
HUMIDITIES UNDER 20 PERCENT...AND IN SOME AREAS...WELL BELOW 15
PERCENT.

KSZ043>046-061>066-074>081-084>090-171200-
/O.CON.KDDC.FW.W.0005.090217T1800Z-090218T0000Z/
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
920 PM CST MON FEB 16 2009 /820 PM MST MON FEB 16 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CST /11 AM MST/
TO 6 PM CST /5 PM MST/ TUESDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CST /11 AM MST/
TO 6 PM CST /5 PM MST/ TUESDAY. 

GUSTY SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
50 MPH...ALONG WITH RELATIVE HUMIDITIES FALLING INTO THE 8 TO
15 PERCENT RANGE...WILL CREATE VERY FAVORABLE WILDFIRE
CONDITIONS.

A RED FLAG WARNING MEANS THAT EXTREME FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.  ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

$$

KSZ030-031-171200-
/O.CON.KDDC.FW.A.0004.090217T1800Z-090218T0000Z/
TREGO-ELLIS-
920 PM CST MON FEB 16 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON. 

GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
35 MPH...ALONG WITH RELATIVE HUMIDITIES FALLING INTO THE 15 TO 20
PERCENT RANGE...MAY CREATE EXTREME WILDFIRE CONDITIONS.

A FIRE WEATHER WATCH MEANS THAT EXTREME FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS. OUTDOOR BURNING SHOULD NOT BE ALLOWED.

$$

12
000 
WWUS83 KDDC 170832
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
232 AM CST TUE FEB 17 2009

...EXTREME WILDFIRE CONDITIONS ARE EXPECTED TUESDAY...

.A FAST MOVING UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE CENTRAL
ROCKIES INTO THE CENTRAL HIGH PLAINS BY THIS AFTERNOON. AT THE
SURFACE...A STRONG LOW PRESSURE CENTER DEVELOPING ALONG THE BORDER
OF NORTHWEST KANSAS AND COLORADO WILL MOVE EAST THIS AFTERNOON.
WEST TO SOUTHWEST WINDS WILL INCREASE INTO THE 25 TO 40 MPH RANGE
WITH GUSTS UP TO 55 MPH POSSIBLE. THE WESTERLY WINDS WILL BRING
DRIER AIR INTO SOUTHWEST KANSAS. WITH WARM AFTERNOON TEMPERATURES
EXPECTED...RELATIVE HUMIDITY VALUES WILL DROP TO 15 PERCENT OR
LESS...CAUSING THE EXTREME WILDFIRE DANGER CONDITIONS.

KSZ030-031-171645-
/O.UPG.KDDC.FW.A.0004.090217T1800Z-090218T0000Z/
/O.EXA.KDDC.FW.W.0005.090217T1800Z-090218T0000Z/
TREGO-ELLIS-
232 AM CST TUE FEB 17 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH
GUSTS TO 40 MPH POSSIBLE. RELATIVE HUMIDITY LEVELS WILL FALL TO
AROUND 15 PERCENT THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KSZ043>046-061>066-074>081-084>090-171645-
/O.CON.KDDC.FW.W.0005.090217T1800Z-090218T0000Z/
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
232 AM CST TUE FEB 17 2009 /132 AM MST TUE FEB 17 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS AFTERNOON. 

WINDS WILL BECOME WEST TO SOUTHWEST AND INCREASE TO 30 TO 40 MPH
WITH GUSTS POSSIBLY REACHING 55 MPH BY MIDDAY. RELATIVE HUMIDITY
LEVELS ARE EXPECTED TO FALL INTO THE 8 TO 15 PERCENT RANGE. THIS
WILL CREATE EXTREME WILDFIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT EXTREME FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.  ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

$$

GERARD
000 
WWUS83 KDDC 171529
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
929 AM CST TUE FEB 17 2009

...EXTREME WILDFIRE CONDITIONS ARE EXPECTED TUESDAY...

.A FAST MOVING UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE
CENTRAL ROCKIES INTO THE CENTRAL HIGH PLAINS THIS AFTERNOON. AT
THE SURFACE...A STRONG LOW PRESSURE CENTER DEVELOPING ALONG THE
BORDER OF NORTHWEST KANSAS AND COLORADO WILL MOVE EAST THIS
AFTERNOON. WEST TO SOUTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH
RANGE WITH GUSTS UP TO 50 MPH POSSIBLE. THE WESTERLY WINDS WILL
BRING DRIER AIR INTO SOUTHWEST KANSAS. WITH WARM AFTERNOON
TEMPERATURES EXPECTED...RELATIVE HUMIDITY VALUES WILL DROP TO 15
PERCENT OR LESS...CAUSING THE EXTREME WILDFIRE DANGER CONDITIONS.

KSZ030-031-043>046-061>066-074>081-084>090-180000-
/O.CON.KDDC.FW.W.0005.090217T1800Z-090218T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
929 AM CST TUE FEB 17 2009 /829 AM MST TUE FEB 17 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON. 

WINDS WILL BECOME WEST TO SOUTHWEST AND INCREASE TO 30 TO 35 MPH
WITH GUSTS POSSIBLY REACHING 50 MPH DURING THE LATTE AFTERNOON.
RELATIVE HUMIDITY LEVELS ARE EXPECTED TO FALL INTO THE 8 TO 15
PERCENT RANGE. THIS WILL CREATE EXTREME WILDFIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT EXTREME FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.  ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

$$

18
000 
WWUS83 KDDC 172204
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CST TUE FEB 17 2009

...EXTREME WILDFIRE CONDITIONS WILL CONTINUE THROUGH LATE AFTERNOON...

.LOW PRESSURE WILL CONTINUE TO MOVE THROUGH NORTHERN KANSAS LATE
THIS AFTERNOON CREATING DRY CONDITIONS AND STRONG WINDS ACROSS THE AREA.
RED FLAG CONDITIONS WILL PERSIST UNTIL TEMPERATURES COOL AROUND
SUNSET, DRIVING RELATIVE HUMIDITIES UPWARD AND WEAKENING WIND
SPEEDS. 

KSZ030-031-043>046-061>066-074>081-084>090-180000-
/O.CON.KDDC.FW.W.0005.000000T0000Z-090218T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 PM CST TUE FEB 17 2009 /304 PM MST TUE FEB 17 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON. 

SOUTHWEST WINDS IN THE 30 TO 35 MPH RANGE WITH GUSTS POSSIBLY
REACHING 50 MPH DURING THE LATE AFTERNOON. RELATIVE HUMIDITY
LEVELS ARE EXPECTED IN THE 8 TO 15 PERCENT RANGE. THIS WILL
CREATE EXTREME WILDFIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT EXTREME FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.  ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

$$


33
000 
WWUS83 KDDC 172341
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CST TUE FEB 17 2009

...EXTREME WILDFIRE CONDITIONS WILL CONTINUE THROUGH EARLY THIS EVENING...

.LOW PRESSURE WILL CONTINUE TO MOVE THROUGH NORTHERN KANSAS EARLY 
THIS EVENING CREATING DRY CONDITIONS AND STRONG WINDS ACROSS THE AREA.
RED FLAG CONDITIONS WILL PERSIST UNTIL TEMPERATURES BEGIN TO COOL
LATER THIS EVENING ALLOWING RELATIVE HUMIDITIES TO CLIMB ABOVE RED FLAG
CRITERIA OF FIFTEEN PERCENT.

KSZ030-031-043>046-061>066-074>081-084>090-180200-
/O.EXT.KDDC.FW.W.0005.000000T0000Z-090218T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
541 PM CST TUE FEB 17 2009 /441 PM MST TUE FEB 17 2009/

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM CST /7 PM MST/
THIS EVENING. 

WESTERLY WINDS IN THE 25 TO 35 MPH RANGE WITH GUSTS UP TO 45 MPH
WILL CONTINUE EARLY THIS EVENING. RELATIVE HUMIDITY LEVELS ARE
EXPECTED TO REMAIN NEAR TO JUST BELOW 15 PERCENT. THIS WILL
CREATE EXTREME WILDFIRE CONDITIONS.

A RED FLAG WARNING MEANS THAT EXTREME FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.  ALL OUTDOOR BURNING SHOULD BE
AVOIDED.

$$

32
000 
WWUS83 KDDC 180150
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CST TUE FEB 17 2009

...CRITICAL WILDFIRE CONDITIONS HAVE DECREASED...

.RELATIVE HUMIDITY LEVELS WILL CONTINUE TO INCREASE AS
TEMPERATURES FALL THIS EVENING. WINDS HAVE ALSO BEGUN TO SUBSIDE
SINCE SUNSET.

KSZ030-031-043>046-061>066-074>081-084>090-180300-
/O.EXP.KDDC.FW.W.0005.000000T0000Z-090218T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
750 PM CST TUE FEB 17 2009 /650 PM MST TUE FEB 17 2009/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST /7 PM MST/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CST /7 PM MST/ THIS
EVENING. 

SUBSIDING WINDS AND RISING RELATIVE HUMIDITY LEVELS HAVE RESULTED
IN DECREASED WILDFIRE DANGER THIS EVENING.

$$

32

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 3:12 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 16, 3:12 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CST MON FEB 16 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE IN THE SHORT TERM REVOLVES AROUND THE RED
FLAG CONDITIONS EXPECTED TUESDAY, AS WELL AS A GOOD CHANCE OF
REACHING WIND ADVISORY CRITERIA OVER MUCH OF THE AREA.

THE 12 UTC UPPER AIR SUBJECTIVE ANALYSIS/WATER VAPOR IMAGERY
INDICATED A BROAD NEARLY ZONAL, BUT SLIGHTLY RIDGING UPPER JET
THROUGH THE SOUTHERN UNITED STATES, AND A DEEP UPPER LOW JUST OFF
THE NORTHERN CALIFORNIA COAST. ALTHOUGH A LARGE AREA OF HIGH
PRESSURE ENCOMPASSED THE SOUTHERN PLAINS AND UPPER MIDWEST, AN 850
MB TROUGH WAS IN PLACE FROM EASTERN MONTANA THROUGH THE OKLAHOMA
PANHANDLE.

FOR TONIGHT, WE SHOULD SEE SOME RELAXING OF THE WIND FIELD AS THE
SURFACE PRESSURE GRADIENT MAXIMUM SHIFTS EASTWARD WITH AND THE
SURFACE TROUGH AXIS MOVING INTO WESTERN KS. THERE IS SOME
CONSIDERABLE DIFFERENCES IN MOS AND OPERATIONAL MODEL OUTPUT FOR
TONIGHTS MINIMUM TEMPERATURES THE MOS INDICATES SIGNIFICANTLY
COOLER 20S AND LOW 30S. WILL NOT GO QUITE AS COOL ON THIS FORECAST
AS SOME GRADIENT WILL EXIST, POTENTIALLY ALLOWING WINDS TO BE
MAINTAINED IN THE 10 TO 15 MPH RANGE OR EVEN LOCALLY HIGHER
OVERNIGHT.

FOR TUESDAY...THE SURFACE TROUGH WILL BECOME SHARPENED DURING THE
MORNING AS DEEP BOUNDARY LAYER MIXING OCCURS DUE TO HIGH TERRAIN HEATING
AND SURFACE PRESSURE FALLS. A STRONG 500 MB SHORTWAVE/VORTICITY
MAXIMUM WILL WILL ARRIVE BY EARLY AFTERNOON PER GFS/WRF MODELS WHICH
WILL ADD TO ANY MOMENTUM TRANSFER ACROSS ERN CO/WRN KANSAS MAKING
FOR A BREEZY TO QUITE WINDY DAY ACROSS THE CWA. WINDS WILL BE
WEAKEST IN THE CENTER OF THE RAPIDLY DEVELOPING SURFACE LOW PRESSURE
CENTER ACROSS THE I-70 CORRIDOR. FARTHER SOUTH WITH WARM SURFACE
HEATING, DEEP VERTICAL MIXING AND ADDITIONAL MOMENTUM TRANSFER,
WINDS SHOULD EASILY BE SUSTAINED NEAR 30 KNOTS WITH GUSTS COMMONLY
IN EXCESS OF 40 KNOTS DURING THE AFTERNOON, PRIMARILY FROM AROUND
COOLIDGE TO GARDEN CITY AND GREAT BEND...SOUTHWARD. WE WILL HOIST A
WIND ADVISORY IN THESE LOCATIONS FOR TUESDAY AFTERNOON.

IN ADDITION TO THE STRONG WINDS...LOW MOISTURE CONTENT AIR AND
WARMING TEMPERATURES WILL DRIVE RELATIVE HUMIDITY VALUES BELOW 20
PERCENT ACROSS MUCH OF THE AREA ND TO 15 PERCENT OR LESS WHERE THE
STRONGER MIXING IS OCCURRING. A RED FLAG WARNING WILL BE ISSUED FOR
TUESDAY AFTERNOON FOR MOST OF THE CWA, WHILE TREGO AND ELLIS
COUNTIES WILL REMAIN IN A WATCH STATUS FOR NOW.

TUESDAY EVENING SHOULD BE MILDLY BREEZY, WITH A WEST NORTHWEST WIND
AROUND 15-20 MPH, DRAWING COOLER AIR SOUTHWARD AND SOME LOW LEVEL
CLOUDINESS. TEMPERATURES WILL BE MUCH SLOWER TO WARM WEDNESDAY
MORNING...STRUGGLING TO THE 40S BY NOON.

RUSSELL

DAYS 3-7...

MODELS THIS MORNING REMAIN IN GOOD AGREEMENT WITH A WARM UP LATE
WEEK BETWEEN OUR WEDNESDAY FROPA AND THEN NEXT FROPA LATE FRIDAY.
BASED ON 85H TEMPS WILL NOT LOWER HIGHS THURSDAY OR FRIDAY BUT DID
RAISE HIGHS A FEW DEGREES IN THE S/SW BOTH DAYS.

THE GFS AND ECWMF STILL DO NOT INDICATE MUCH IN THE WAY OF COLDER
AIR BEHIND OUR FRIDAY FROPA SO AFTER A BRIEF COOL DOWN ON SATURDAY
WILL FOLLOW THE 85H TEMP TREND SUN AND MONDAY. THIS IS VERY SIMILAR
TO CURRENT FORECAST SO LITTLE IF ANY CHANGES TO TEMPS EXPECTED ON
DAYS 5-7.

&&

.AVIATION...
VRF CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. GUSTY SOUTH WINDS
HAD ALREADY DEVELOPED OVER SW KS EARLY THIS AFTERNOON BUT THESE
WINDS ARE EXPECTED TO SUBSIDE AFTER SUNSET INTO THE 15 TO 20KT
RANGE. WIND SPEEDS ON TUESDAY ARE EXPECTED TO AVERAGE 5 TO 10KTS
STRONGER TUESDAY AFTERNOON SO WILL TREND IN THAT DIRECTION DURING
THE LAST 3HRS OF THE TAFS.

18

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  72  28  48 /   0   0   0   0
GCK  32  70  26  47 /   0   0   0   0
EHA  29  69  28  51 /   0   0   0   0
LBL  34  73  29  52 /   0   0   0   0
HYS  33  70  28  43 /   0   0   0   0
P28  37  72  36  50 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 12 PM CST /11 AM MST/ TO 6 PM CST /5 PM
MST/ TUESDAY FOR KSZ043>046-061>066-074>081-084>090.

WIND ADVISORY FROM 11 AM CST /10 AM MST/ TO 6 PM CST /5 PM MST/
TUESDAY FOR KSZ061>064-074>081-084>090.

FIRE WEATHER WATCH TUESDAY AFTERNOON FOR KSZ030-031.

&&

FN33/18
Hazardous weather outlook, Feb 16, 4:55 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CST MON FEB 16 2009

KSZ030-031-043>046-061>066-074>081-084>090-171100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
455 AM CST MON FEB 16 2009 /355 AM MST MON FEB 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH TODAY. RELATIVE HUMIDITY
VALUES WILL FALL INTO THE 20 TO 30 PERCENT RANGE WHICH WILL CREATE
A HEIGHTENED FIRE DANGER. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS REACHING
45 TO 50 MPH IN THE AFTERNOON. THE WINDS WILL PUSH WARM DRY AIR INTO
SOUTHWEST KANSAS. RELATIVE HUMIDITY LEVELS WILL FALL TO LESS THAN 15
PERCENT THROUGH THE AFTERNOON HOURS. THE COMBINATION OF LOW HUMIDITY
AND HIGH WINDS WILL RESULT IN CONDITIONS FAVORABLE FOR WILDFIRES. OUTDOOR
BURNING SHOULD NOT BE ATTEMPTED IN THESE CONDITIONS. A FIRE WEATHER
WATCH IS IN EFFECT FOR TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:49 PM CSTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more27 hr

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.